Nebraska, 2025Extreme Cold in Nebraska, February 18, 2025
February 18, 2025 · NWS FSD · 2 events in 2 counties and zones
A slow-moving Arctic air mass settled across the Northern Plains for multiple days in mid-February, resulting in daily minimum air temperatures below zero. These temperatures combined with light winds to result in dangerous wind chills, mainly during the overnight and early morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving Arctic air mass settled across the Northern Plains for multiple days in mid-February, resulting in daily minimum air temperatures below zero. These temperatures combined with light winds to result in dangerous wind chills, mainly during the overnight and early morning hours. The lowest wind chills during these periods ranged from 30 to 35 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 17, 10:36 PM CST, 5 hours 24 minutes earlier. Its key messages:
- Dangerous and life-threatening cold temperatures and wind chill values are expected for a large portion of the week ahead. Use extreme caution if spending time outdoors or traveling.
- Light snow risks remain focused along the Missouri River into Wednesday, though persistent dry air will keep accumulations to a minimum.
- A rapid rise in temperatures is expected next weekend, but the degree of warmth depends on how quickly snow cover erodes. Highs in the 50s are possible by Sunday and Monday.
Area forecast discussion, Feb 17, 10:36 PM CST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CST Mon Feb 17 2025
.KEY MESSAGES...
- Dangerous and life-threatening cold temperatures and wind
chill values are expected for a large portion of the week
ahead. Use extreme caution if spending time outdoors or
traveling.
- Light snow risks remain focused along the Missouri River into
Wednesday, though persistent dry air will keep accumulations
to a minimum.
- A rapid rise in temperatures is expected next weekend, but the
degree of warmth depends on how quickly snow cover erodes.
Highs in the 50s are possible by Sunday and Monday.
&&
.DISCUSSION...
Issued at 152 PM CST Mon Feb 17 2025
THIS AFTERNOON: A filtered cirrus shield persists through the region
this afternoon, with any snow chances focused south of the CWA. A
persistent trend the past two days has been a much slower
recovery in temperatures and slightly higher winds than modeled.
This continues to keep wind chills at or below advisory levels.
Will keep an advisory going into the evening before
transitioning to cold warnings.
TONIGHT: Potential for a very cold night, likely the coldest of
this arctic air outbreak, is expected into Tuesday morning. With
filtered cirrus continuing, winds will turn light and variable at
times as midnight arrives. Temperatures respond accordingly by
falling into the -10s and -20s in many locations. It won't be out
of the question for some sheltered areas to try to dip into the -30
range. Even a very light wind with these temperatures will lead
to dangerous and even life-threatening wind chills that are
expected to approach or exceed -40F through mid-morning Tuesday.
TUESDAY: Mid-upper clouds increase on early on Tuesday, likely
putting a lid on the cold morning temperatures and keeping our highs
colder than previously expected. Dry high pressure drifts southeast
during the day keeping winds fairly light at times. More details on
this unique setup below. Have lowered temperatures from NBM
guidance. Have also slowed the improvement in wind chill values in
the morning, which falls in line with the end time of the extreme
cold warning. Some additional cloud cover may drift through the MO
River valley at times by Wednesday morning, which may influence
overnight lows slightly. However areas north of I-90 are again
likely to dip well into the -10 to -20s again. The increase in
the SPG Wednesday morning supports another cold warning for
portions of the area north of I-90, with widespread advisory
conditions elsewhere.
WEDNESDAY-FRIDAY: A deepening upper low over the western Great
Lakes begins to pivot southeast on Wednesday, keeping the surface
ridge axis just to our west and keeping the persistent cold airmass
draining southward. Some strato-cu may clip southwest Minnesota
during the day. High pressure slides east Thursday morning, and
potential remains high for yet another cold weather advisory
Thursday morning with -25 to -35F wind chills. Potential is higher
for nearly calm winds at times. We'll finally climb above freezing
on Thursday as a slight southerly wind develops. The final below
zero night is expected into Friday morning, with lower probabilities
of advisory conditions.
A few unique tidbits about this cold spell:
1. The potential 1052MB high moving in on Tuesday will be
approaching high pressure records for a few spots in South Dakota.
This area of high pressure sits outside the 30 year climatology
for late February.
2. Daily cold high temperature records are possible both Monday,
Tuesday, and Wednesday. Record low temperatures will be possible
Tuesday morning in Sioux Falls.
3. This is a VERY dry airmass. Morning PW values at ABR/BIS both
measured at 0.04" which is sitting just off the daily record
minimums, and sits at the lowest 1% of climatology.
4. Airmass backward trajectories place the origin of this airmass
near the polar regions.
5. The consecutive hours streak of below zero temperatures in
Sioux Falls will likely fall in the top 5 longest streaks in
February and potentially top 10 longest on record (dating to
1942).
SATURDAY-MONDAY: Then comes the change. We'll break free from this
persistent cold pattern fairly quickly and sharply as we approach
next weekend and early next week. An expansive mid-lvl ridge will
begin building over the western CONUS and then spread eastward,
allowing warm advection to pour into the Plains as early as Friday
and then intensifying by Sunday and Monday. In a case of winter
whiplash, we'll jump from some of the coldest low-lvl airmass for
late February to an airmass that may approach the 99th percentile on
the warm scale by Monday. Temperatures are likely to rise
towards the freezing mark and above in some areas Saturday, and
depending on the quick compaction and melting of snow may climb
into the 40s and 50s Sunday, with means above 50 on Monday.
There still remains nearly 10 degrees of spread in the ensemble
25th percentile (mid 40s) to the 75th percentile (mid 50s). The
control members and ensemble means are both closer to the 75th.
Of course, once dew points rise above 32 by Sunday, snow should
melt quickly. Regardless, next week may feel tropical after the
days ahead.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1036 PM CST Mon Feb 17 2025
Mainly clear skies and light northerly winds begin the TAF period.
Mid level clouds will build into the area through the morning hours
tomorrow. While VFR conditions are expected at all TAF sites, some
MVFR ceilings and visibilities with light snow is possible along
parts of the Missouri River late tomorrow morning and afternoon.
Light northerly winds and mid level clouds will finish out the TAF
period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Cold Warning until noon CST Tuesday for SDZ038>040-050-
052>071.
Extreme Cold Watch from late Tuesday night through Wednesday
morning for SDZ038>040-052>056.
MN...Extreme Cold Warning until noon CST Tuesday for MNZ071-072-080-
081-089-090-097-098.
Extreme Cold Watch from late Tuesday night through Wednesday
morning for MNZ071-072-080-081-089-090-097.
IA...Extreme Cold Warning until noon CST Tuesday for IAZ001>003-
012>014-020>022-031-032.
NE...Extreme Cold Warning until noon CST Tuesday for NEZ013-014.
&&
DISCUSSION...Dux
AVIATION...MeyersHazardous weather outlook, Feb 17, 5:26 PM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
526 PM CST Mon Feb 17 2025
MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-182330-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
526 PM CST Mon Feb 17 2025
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.
.DAY ONE...Tonight.
Dangerously cold wind chills expected again tonight, dropping as low
as 45 degrees below zero by early Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Dangerously cold temperatures and wind chill values continue for
much of this week. Use extreme caution if spending time outdoors or
traveling.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ050-057>071-
182330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Gregory-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
526 PM CST Mon Feb 17 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Dangerously cold wind chills expected again tonight, dropping as low
as 40 degrees below zero by early Tuesday.
Light snow and flurries are possible along the Missouri River
through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Dangerously cold temperatures and wind chill values are expected for
a large portion of the week ahead. Use extreme caution if spending
time outdoors or traveling.
Light snow and flurries are possible along the Missouri River again
Tuesday and Tuesday night, though additional accumulations will
generally be an inch or less.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Extreme Cold/Wind Chill, Dixon
- When
- February 18, 4:00 AM CST to 9:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
The lowest wind chills ranged from 30 to 35 below zero with 35 below zero observed at the Nebraska Mesonet site near Concord.
Extreme Cold/Wind Chill, Dakota
- When
- February 18, 4:00 AM CST to 10:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
The lowest wind chills ranged from 30 to 35 below zero with 35 below zero observed at the South Dakota Road Weather Information System site near North Sioux City.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Oklahoma, February 18 to 21, 2025106 events
- Extreme Cold and Cold in Texas, February 18 to 21, 202575 events
- Extreme Cold in Missouri, February 18 to 21, 202537 events
- Ice Storm and Winter Storm in Arkansas, February 18 to 19, 202534 events
- Winter Storm in Missouri, February 18 to 19, 202530 events
- Heavy Snow and Winter Weather in West Virginia, February 18 to 20, 202530 events
- Extreme Cold in Nebraska, February 18 to 20, 202527 events
- Extreme Cold in Kansas, February 18 to 20, 202522 events
- Heavy Snow and Winter Weather in Kentucky, February 18 to 19, 202522 events
- Heavy Snow and Winter Weather in Illinois, February 18 to 19, 202519 events
- Winter Storm and Winter Weather in Tennessee, February 18 to 19, 202519 events
- Extreme Cold in North Dakota, February 18 to 19, 202514 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294147, 1294155.